Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Springfield, MO

May 4, 2020Barton County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2020, 5:06 PM CDT for Barton County, Jasper County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 5:06 PM CDT (22:06 UTC)
Expired
May 4, 2020, 5:30 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS53 KSGF 042206
SVRSGF
MOC011-097-042245-
/O.NEW.KSGF.SV.W.0148.200504T2206Z-200504T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
506 PM CDT Mon May 4 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 545 PM CDT.

* At 505 PM CDT, a severe thunderstorm was located near Carl 
  Junction, or 10 miles east of Columbus, moving northeast at 40 
  mph. Reports of golf ball size hail in Crestline.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Carthage...
  Webb City...                      Carl Junction...
  Galena...                         Oronogo...
  Carterville...                    Duquesne...
  Duenweg...                        Jasper...
  Airport Drive...                  Alba...
  Purcell...                        Nashville...
  Carytown...                       Fidelity...
  Asbury...                         Neck City...
  Brooklyn Heights...               Waco...

This includes the following highways...
 Interstate 44 between mile markers 10 and 24.
 Interstate 49 between mile markers 36 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas...and southwestern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 9462 3748 9422 3705 9421 3706 9462
TIME...MOT...LOC 2205Z 242DEG 34KT 3720 9466 

HAIL...1.75IN
WIND...60MPH
 
$$

Perez
2 follow-up statements
964 
WWUS53 KSGF 042213
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
513 PM CDT Mon May 4 2020

MOC011-097-042245-
/O.CON.KSGF.SV.W.0148.000000T0000Z-200504T2245Z/
Barton MO-Jasper MO-
513 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN BARTON AND CENTRAL JASPER COUNTIES...

At 513 PM CDT, a severe thunderstorm was located near Carl Junction,
or 12 miles southeast of Pittsburg, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Northern Joplin...                Carthage...
Webb City...                      Carl Junction...
Oronogo...                        Carterville...
Jasper...                         Alba...
Purcell...                        Nashville...
Carytown...                       Asbury...
Neck City...                      Brooklyn Heights...
Waco...                           Boston...
Opolis...                         

This includes Interstate 49 between mile markers 39 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas...and southwestern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 9462 3748 9422 3710 9421 3718 9462
TIME...MOT...LOC 2213Z 241DEG 35KT 3726 9460 

HAIL...1.75IN
WIND...60MPH
 
$$

Perez
887 
WWUS53 KSGF 042230
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
530 PM CDT Mon May 4 2020

MOC011-097-042239-
/O.CAN.KSGF.SV.W.0148.000000T0000Z-200504T2245Z/
Barton MO-Jasper MO-
530 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARTON AND
CENTRAL JASPER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.  However small hail is 
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3736 9462 3748 9422 3710 9421 3718 9462
TIME...MOT...LOC 2228Z 242DEG 34KT 3733 9442 

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:57 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 4, 3:57 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
357 PM CDT Mon May 4 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 4 2020

As severe storms that produced widespread wind damage over
portions of the eastern Ozarks exit the forecast area, another
round of strong to severe storms is already developing over
northeast Oklahoma. These storms will spread into southern
Missouri and may clip southeast Kansas through the late afternoon
and early evening. The airmass has become very unstable with
surface based CAPE over 2000 j/kg over the southwest corner of
Missouri. The advancing cold front has moved a little faster to
the south than previously expected, which will help limit the
northern extent of the severe weather threat through early and mid
evening.

The cold front will clear the region by around midnight and bring
an end to the severe storm threat. Cooler air spreads into the
region behind the front and is expected to drop overnight
temperatures into the lower and mid 50s.

Clouds will be slow to clear tomorrow until 700 mb trough axis
shifts to the east during the afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 4 2020

Still looks fairly cool with intermittent chances for rain as weak
disturbances move through northwest flow aloft. Next round of rain
looks to move over the region late Tuesday night into Wednesday
morning. Rainfall amounts should be light and better chances will
be over central MO, closer to the upper low over the Ohio Valley.

A more substantial storm system is expected Thursday night and
Friday as a storm system drips out of the Canadian Rockies and a
surface low deepens over the Texas Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1257 PM CDT Mon May 4 2020

Main focus will be on storms over the region this afternoon. First
round of storms has moved east of the TAF sites but the airmass
over the region will destabilize ahead of an approaching cold
front with another round of storms developing over eastern Kansas
this afternoon. Will carry tempo for thunderstorms/IFR mainly
between 04/22Z and 05/03Z.

Winds shift to the north by around 04-07Z with prevailing IFR
through the rest of the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 4, 3:30 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
330 PM CDT Mon May 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
330 PM CDT Mon May 4 2020

...Severe Storms Possible Through This Evening...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Strong to severe storms will continue along and east of a line
from Ava to Camdenton through late afternoon. The strongest
storms will be capable of producing hail to the size of quarters
and wind gusts to 70 mph.

Additional severe thunderstorms will develop over northeast
Oklahoma and extreme southern Kansas this afternoon and move
eastward into southeast Kansas and the Missouri Ozarks through
early evening. Large hail up to the size of tennis balls,
damaging wind gusts to 80 mph, and tornadoes will all be
possible.

The highest potential for tornadoes will be over far southeast
Kansas and far southwest Missouri mainly along and west of
Interstate 49. However, isolated tornadoes will be across all of
the Missouri Ozarks.

Localized areas of flooding may occur where multiple rounds of
heavy rainfall occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and a few thunderstorms will be possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed through tonight mainly eat of a
line from Fort Leonard Wood to Ava and south of a line from Joplin
to Marshfield.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 4, 4:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 S FAULKNER            37.07N 95.01W
05/04/2020  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&
Local storm report, May 4, 4:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     WINONA                  37.01N 91.32W
05/04/2020                   SHANNON            MO   BROADCAST MEDIA

            NUMEROUS TREES DOWN.

&&

SR
Local storm report, May 4, 4:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 ENE BRUSHYKNOB        36.98N 92.45W
05/04/2020                   DOUGLAS            MO   AMATEUR RADIO

            CORRECTS PREVIOUS REPORT. NUMEROUS TREES
            DOWN ALONG AND EAST OF THE INTERSECTION OF
            HIGHWAY C AND 76.

&&

SR
Local storm report, May 4, 4:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     2 ENE VANZANT           36.98N 92.27W
05/04/2020                   DOUGLAS            MO   AMATEUR RADIO

            TREES DOWN.

&&

SR
Local storm report, May 4, 4:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     2 ENE BRUSHYKNOB        36.98N 92.45W
05/04/2020                   DOUGLAS            MO   AMATEUR RADIO

            CORRECTS PREVIOUS REPORT. NUMEROUS TREES
            DOWN ALONG AND EAST OF THE INTERSECTION OF
            HIGHWAY C AND 76.

&&

SR
Local storm report, May 4, 5:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 SSE COLUMBUS          37.14N 94.83W
05/04/2020  E1.50 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon3 days
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon5 days
May 4, 8:26 AM CDTRiver Flood WarningSGFCedar3 days
May 4, 9:20 AM CDTSevere Thunderstorm WarningSGFJasper, Newton40 min
May 4, 9:52 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton53 min
May 4, 9:53 AM CDTSevere Thunderstorm WarningSGFBarton36 min
May 4, 9:58 AM CDTSevere Thunderstorm WarningSGFJasper47 min
May 4, 10:04 AM CDTSevere Thunderstorm WarningSGFVernon56 min
May 4, 10:17 AM CDTSevere Thunderstorm WarningSGFCedar, Dade44 min
May 4, 10:23 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 4, 10:38 AM CDTSpecial Weather StatementSGFSt. Clair67 min
May 4, 10:41 AM CDTSevere Thunderstorm WarningSGFJasper34 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald30 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton22 min
May 4, 10:56 AM CDTSevere Thunderstorm WarningSGFBarton49 min
May 4, 11:03 AM CDTSevere Thunderstorm WarningSGFVernon42 min
May 4, 11:21 AM CDTSpecial Weather StatementSGFBarry24 min
May 4, 11:22 AM CDTSpecial Weather StatementSGFDade23 min
May 4, 11:25 AM CDTSpecial Weather StatementSGFLawrence50 min
May 4, 11:30 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk45 min
May 4, 11:32 AM CDTSevere Thunderstorm WarningSGFCedar31 min
May 4, 11:37 AM CDTTornado WarningSGFBarton, Cedar, Vernon11 min
May 4, 11:39 AM CDTSevere Thunderstorm WarningSGFLawrence12 min
May 4, 11:51 AM CDTSpecial Weather StatementSGFGreene24 min
May 4, 11:54 AM CDTSevere Thunderstorm WarningSGFDade40 min
May 4, 12:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk45 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk49 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster36 min
May 4, 12:25 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon65 min
May 4, 12:27 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede48 min
May 4, 12:45 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory60 min
May 4, 12:57 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster29 min
May 4, 1:08 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster32 min
May 4, 1:20 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan42 min
May 4, 1:21 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski33 min
May 4, 1:22 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Laclede, Polk53 min
May 4, 1:29 PM CDTSevere Thunderstorm WarningSGFWright46 min
May 4, 1:34 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell41 min
May 4, 1:53 PM CDTSevere Thunderstorm WarningSGFDent, Texas67 min
May 4, 2:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski, Webster, Wright64 min
May 4, 2:14 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Shannon16 min
May 4, 2:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon47 min
May 4, 2:43 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Laclede, Phelps, Pulaski and 3 more62 min
May 4, 3:04 PM CDTSevere Thunderstorm WarningSGFOregon11 min
May 4, 3:18 PM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Shannon57 min
May 4, 4:41 PM CDTRiver Flood WarningSGFSt. Clair48 hr
May 4, 5:27 PM CDTSevere Thunderstorm WarningSGFNewton48 min
May 4, 5:43 PM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas4 hr
May 4, 5:55 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 4, 6:12 PM CDTSpecial Weather StatementSGFCedar48 min
May 4, 6:31 PM CDTTornado WarningSGFMcDonald, Newton29 min
May 4, 6:33 PM CDTSpecial Weather StatementSGFDade42 min
May 4, 6:44 PM CDTSpecial Weather StatementSGFHickory46 min
May 4, 6:50 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald40 min
May 4, 6:53 PM CDTSevere Thunderstorm WarningSGFNewton20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.